First Time User? Sign Up Now
First Time User? Enroll now.
Home > Health Library > Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medicines. The exact cause of this syndrome is not known. But it may occur when the medicine causes a malfunction in the system that regulates the body's temperature.
The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medicines and develop these symptoms need to be seen immediately by a doctor.
Current as of:
May 28, 2019
Medical Review:Adam Husney, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & Christine R. Maldonado, PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
UNC Medical Center
101 Manning Drive
Chapel Hill, NC 27514
UNC Health Care Citrix
UNC Medical Center Intranet
Copyright 2019 UNC Health Care. All rights reserved.